Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 327, NWS Jackson, MS

May 4, 2000Catahoula Parish, Concordia Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 4, 2000, 2:14 PM CDT for Catahoula Parish, Concordia Parish, Louisiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 4, 2000, 2:14 PM CDT (19:14 UTC)
Expired
May 4, 2000, 3:00 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Catahoula Parish, LA, Concordia Parish, LA

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WUUS54 KJAN 041916
SVRJAN
LAC025-029-042000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
214 PM CDT THU MAY 4 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CONCORDIA PARISH IN NORTHEAST LOUISIANA
  CATAHOULA PARISH IN NORTHEAST LOUISIANA

* UNTIL 300 PM CDT

* AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 23 MILES SOUTHWEST OF FERRIDAY...MOVING EAST 
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR FERRIDAY AT 250 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3153 9198 3137 9190 3148 9155 3171 9150

65

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:10 PM CDT, 4 minutes earlier.

Area forecast discussion, May 4, 2:10 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT THU MAY 4 2000

UPPER LOW POSITIONED NEAR OKLAHOMA/ARKANSAS BORDER. SYSTEM FORECAST
TO SPIN IN PLACE AND FILL SLIGHTLY BEFORE LIFTING SLOWLY NWD INTO
SRN MO EARLY SAT. SIGNIFICANT CONVECTION DEVELOPING ALONG SRN AND SE
SECTIONS OF THE UPPER LOW ASSOCIATED WITH SHORTWAVES PIVOTING AROUND
UPPER LOW. WILL SEE ENHANCEMENT OF CONVECTION OVER WRN SECTIONS OF
THE FORECAST AREA DUE TO PRESENCE OF STRONG SURFACE TEMP GRADIENT IN
OUTFLOW FROM UPSTREAM CONVECTION. MODELS FORECASTING STRONG VERTICAL
MOTION THIS EVENING OVER WRN AREAS WITH GOOD INCREASE IN LOW LEVEL
MOISTURE CONVERGENCE BETWEEN SUNSET AND MIDNIGHT. 250 MB LEVEL
DIVERGENCE SHOWING GOOD INCREASE TONIGHT WITH THE MAX OVER
NW MS/NE LA AND SE AR...DIMINISHING SIGNIFICANTLY DURING THE
PREDAWN HOURS FRIDAY AND REMAINING WEAK THROUGH FRIDAY EVENING.

BEST LOW LEVEL CONVERGENCE AND VERTICAL MOTION FORECAST THIS
EVENING...DIMINISHING AFTER MIDNIGHT AND INCREASING AGAIN FRIDAY
AFTERNOON. ALTHOUGH BEST INSTABILITY LOOKS DIURNALLY
RELATED...SHORTWAVES FORECAST TO PIVOT AROUND UPPER LOW DURING THE
MORNING FRIDAY WITH AN INCREASE IN PRECIPITABLE WATER TO MAINTAIN
THREAT OF THUNDERSTORMS EARLY IN THE DAY...ESPECIALLY WRN AREAS.
LOOKS LIKE MOST ORGANIZED...ALTHOUGH WEAK...JET SUPPORT OCCURRING
TONIGHT WITH DECREASING UPPER WIND FRIDAY.

WILL MAINTAIN FLASH FLOOD WATCH FOR NE LA..SE AR AND NW MS FOR
TONIGHT. VERTICAL VELOCITY AND SURFACE CONVERGENCE FIELDS WEAKER FOR
FRIDAY MORNING THAN TONIGHT AS UPPER LOW SHOWS TENDENCY TO WEAKEN
SLIGHTLY TOMORROW SO WILL NOT EXTEND THE WATCH INTO FRIDAY. WILL ADD
MENTION OF HEAVY RAIN SW MS DUE TO CONVECTIVE DEVELOPMENT NOTED ON
RADAR AND SATELLITE THIS AFTERNOON. WILL NOT EXTEND FLASH FLOOD
WATCH ANY FARTHER SWD SINCE THESE AREAS HAVE RECEIVED LIGHTER
RAINFALL TOTALS RECENTLY ACCORDING TO OBSERVATIONS.

QPF DISCUSSION: SHWRS/TSTMS WILL SPREAD OVER CWFA THROUGH NEXT 24
HOURS. ATTM...STRONG LOW/MID LEVEL INFLOW FROM GLFMX WILL KEEP
EXTREMELY MOIST AMS OVER REGION. PW VALUES WILL INCREASE TO NEAR
1.5 IN ETA...WHILE AVN CRANKING PW AMOUNTS NEAR 1.6 AND GREATER
THROUGH NEXT 48 HRS AS SLOW-MOVING UPPER LEVEL SYSTEM WOBBLES OVER
ARKANSAS. PREFER POSITIONING OF ETA/NGM ON HEAVIEST PRECIP AS
BELIEVE AVN TOO FAR N. PREFER AVN 6-HR AMOUNTS WILL INCORPORATE
WITH NCEP GUID. EXPECT MOST AREAS TO AVERAGE .5 TO 1 INCH WITH
ISOLATED AMOUNTS TO 1.5 INCH POSSIBLE OVER WRN ZONES THROUGH 00Z SAT.

.JAN...
MS...FLASH FLOOD WATCH TONIGHT MS ZNS 18-19-25>27-34>36-40>42 OR
     NW OF A VALLEY PARK-YAZOO CITY-GRENADA LINE.
AR...FLASH FLOOD WATCH TONIGHT FOR AR ZNS 74-75.
LA...FLASH FLOOD WATCH TONIGHT FOR LA ZNS 7>9-15.

In the hours before

Special weather statement, May 4, 10:00 AM CDT, 4 hours 14 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
050400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT THU MAY 4 2000

AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINED OVER THE SOUTHERN PLAINS
...CENTERED OVER NORTHWEST LOUISIANA...NORTH TEXAS AND SOUTHWEST
ARKANSAS. AT THE SURFACE...A LOW PRESSURE TROUGH REMAINED OVER THE
SAME REGION...AS SURFACE FLOW CONTINUED FROM THE SOUTHEAST TO SOUTH.
THE MAIN FOCUSING MECHANISM FOR SHOWERS AND THUNDERSTORMS OVER THE
LOWER MISSISSIPPI RIVER VALLEY TODAY WILL BE THIS WEAK SURFACE
TROUGH OF LOW PRESSURE AND DIURNAL HEATING. IN ADDITION...THE
POSITION OF THE UPPER LEVEL JET WILL AID IN THE FORMATION OF SHOWERS
AND THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING HOURS.

WITH ABUNDANT MOISTURE OVER THE REGION...LOCALLY HEAVY RAINFALL WILL
DEVELOP TODAY IN STRONGER THUNDERSTORMS...MAINLY OVER NORTHWEST
MISSISSIPPI. THE PRIMARY SEVERE WEATHER THREAT WOULD BE LARGE HAIL
AND DAMAGING WINDS. IN AREAS WHERE RAINFALL HAS BEEN PERSISTENT...
LOCALIZED FLOODING COULD DEVELOP.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT EXPECTED THROUGH TONIGHT.

FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/JAN
Special weather statement, May 4, 10:00 AM CDT, 4 hours 14 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
050400-

AREA THUNDERSTORM OUTLOOK...COREECTION
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT THU MAY 4 2000

AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINED OVER THE SOUTHERN PLAINS
...CENTERED OVER NORTHWEST LOUISIANA...NORTH TEXAS AND SOUTHWEST
ARKANSAS. AT THE SURFACE...A LOW PRESSURE TROUGH REMAINED OVER THE
SAME REGION...AS SURFACE FLOW CONTINUED FROM THE SOUTHEAST TO SOUTH.
THE MAIN FOCUSING MECHANISM FOR SHOWERS AND THUNDERSTORMS OVER THE
LOWER MISSISSIPPI RIVER VALLEY TODAY WILL BE THIS WEAK SURFACE
TROUGH OF LOW PRESSURE AND DIURNAL HEATING. IN ADDITION...THE
POSITION OF THE UPPER LEVEL JET WILL AID IN THE FORMATION OF SHOWERS
AND THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING HOURS.

WITH ABUNDANT MOISTURE OVER THE REGION...LOCALLY HEAVY RAINFALL WILL
DEVELOP TODAY IN STRONGER THUNDERSTORMS...MAINLY OVER NORTHWEST
MISSISSIPPI. THE PRIMARY SEVERE WEATHER THREAT WOULD BE LARGE HAIL
AND DAMAGING WINDS. IN AREAS WHERE RAINFALL HAS BEEN PERSISTENT...
LOCALIZED FLOODING COULD DEVELOP.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/JAN
Special weather statement, May 4, 10:46 AM CDT, 3 hours 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
050400-

AREA THUNDERSTORM OUTLOOK...COREECTION
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT THU MAY 4 2000

AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINED OVER THE SOUTHERN PLAINS
...CENTERED OVER NORTHWEST LOUISIANA...NORTH TEXAS AND SOUTHWEST
ARKANSAS. AT THE SURFACE...A LOW PRESSURE TROUGH REMAINED OVER THE
SAME REGION...AS SURFACE FLOW CONTINUED FROM THE SOUTHEAST TO SOUTH.
THE MAIN FOCUSING MECHANISM FOR SHOWERS AND THUNDERSTORMS OVER THE
LOWER MISSISSIPPI RIVER VALLEY TODAY WILL BE THIS WEAK SURFACE
TROUGH OF LOW PRESSURE AND DIURNAL HEATING. IN ADDITION...THE
POSITION OF THE UPPER LEVEL JET WILL AID IN THE FORMATION OF SHOWERS
AND THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING HOURS.

WITH ABUNDANT MOISTURE OVER THE REGION...LOCALLY HEAVY RAINFALL WILL
DEVELOP TODAY IN STRONGER THUNDERSTORMS...MAINLY OVER NORTHWEST
MISSISSIPPI. THE PRIMARY SEVERE WEATHER THREAT WOULD BE LARGE HAIL
AND DAMAGING WINDS. IN AREAS WHERE RAINFALL HAS BEEN PERSISTENT...
LOCALIZED FLOODING COULD DEVELOP.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/JAN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:17 PM CDTFlash Flood WarningJANEast Carroll3 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.